Does tylenol have caffeine in it: FAQs About TYLENOL® Products, Safety & Dosing
FAQs About TYLENOL® Products, Safety & Dosing
TYLENOL®is safe and effective when used as directed. The safety of TYLENOL® at recommended doses has been established through 50 years of use and scientific investigation. Do not exceed the recommended dosage as it may cause liver damage.
Acetaminophen is an active ingredient in all TYLENOL® products and in more than 600 other over-the-counter (OTC) and prescription medicines. Do not take more than one medicine containing acetaminophen at the same time.
TYLENOL® contains the active ingredient acetaminophen, which is a pain reliever and fever reducer. It works by elevating the body’s overall pain threshold so you feel less pain, and lowers your fever by helping your body eliminate excess heat.
We continue to experience high consumer demand driven by an extremely challenging cold & flu season. While products may be less readily available at some stores, we are not experiencing widespread shortages of Children’s TYLENOL®. We recognize this may be challenging for parents and caregivers, and are doing everything we can to make sure people have access to the products they need, including maximizing our production capacity, running our sites 24 hours a day, 7 days a week, and continuously shipping out product. We will continue to partner with retailers to provide these products to consumers.
It is important that consumers always read and follow the product label of any TYLENOL® product and only use such products as directed.
- Extra Strength TYLENOL® products are intended for adults and children 12 years and older and should not be administered to children younger than 12 years.
- Regular Strength TYLENOL® products are intended for adults and children 6 years and older and should not be administered to children younger than 6 years.
Per the label, parents and caregivers of young children should ask their doctor if their child’s age is below the directed dosing instructions or if they have questions.
A fever is the body’s response to a disease characterized by a rise in body temperature. A rectal temperature at or above 100.4⁰F, an oral temperature at or above 99.4⁰F, or an axillary temperature at or above 99⁰F is usually considered the threshold for a fever.
Acetaminophen is an effective pain reliever and fever reducer. Acetaminophen is thought to relieve mild to moderate pain by elevating your body’s overall pain threshold. It is also thought to lower your fever by helping your body eliminate excess heat.
Dextromethorphan is a cough suppressant indicated for the temporary relief of cough due to the common cold/flu.
Phenylephrine is a nasal decongestant indicated to help clear nasal passages, promote nasal and sinus drainage, and for temporary relief of sinus congestion and pressure.
Guaifenesin is an expectorant indicated to help loosen phlegm (mucus) and thin bronchial secretions to make coughs more productive.
No, TYLENOL® products do not contain aspirin.
No, TYLENOL® products do not contain caffeine.
You can take TYLENOL® with or without regard to meals.
Both TYLENOL® Cold & Flu Severe and TYLENOL® Cold & Flu and TYLENOL® Cold Multi-Symptom products contain acetaminophen, dextromethorphan, and phenylephrine. Therefore, both products can be used to temporarily reduce fever and are also indicated for the temporary relief of minor aches and pains, headache, sore throat, nasal congestion, cough, sinus congestion, and sinus pressure. Additionally, TYLENOL® Cold & Flu Severe products contain guaifenesin, an expectorant, which helps to relieve chest congestion and clear out mucus.
Easy-to-swallow caplets are solid capsule-shaped tablets coated with a water-soluble coating. Gelcaps are solid capsule-shaped tablets coated with smooth gelatin, making them easier to swallow. Geltabs are solid, rounded tablets coated with smooth gelatin.
Acetaminophen is the active ingredient in TYLENOL®. TYLENOL® products do not contain aspirin, ibuprofen or naproxen, the active ingredients found in other nonprescription pain relievers. Each of these active ingredients relieves pain, but they work differently.
Learn more about active ingredients by comparing pain relievers here.
Our TYLENOL® (acetaminophen) products are made with effective ingredients that are safe when used as directed. Human embryonic cells (fetal cells) are not involved in the production of these products.
Children’s TYLENOL® Chewables FAQ
The main reason is to simplify the dosing of Children’s TYLENOL® for caregivers. The product concentration or strength will now be the same whether you choose Children’s TYLENOL® Liquids or Children’s TYLENOL® Chewables. With the 160 mg product Children will need to take fewer tablets per dose than with the 80 mg product which should improve ease of dosing, especially for older children, who are more likely to use the Children’s TYLENOL® Chewables.
Please check the expiration date of the product you have. If the product has expired please discard it appropriately. If the product is not expired, it can still be used; please read and follow the label instructions.
Unless instructed otherwise, do not dispose of unused medicines by emptying them into your sink, toilet, or storm drain. Some states may have regulations regarding pharmacy or community take-back programs in which they may receive and dispose of returned unused drugs for patients. It is recommended that a local pharmacy or local authority be contacted to determine if it participates in such programs.
In the event that take-back programs cannot dispose medicines, place them in the household trash taking the following steps.
1. Make sure that they are in an unrecognizable sealed container; ensuring that children, pets, and others do not have access to the contents of the container.
2. Dispose of the container in household trash.
Please always read and follow the label. Check the expiration date on the bottle. Unexpired product is safe to use according to the label instructions. Any medication that is beyond its expiration date should be discarded.
The labeling for Children’s TYLENOL® Chewables provide age and weight-based dosing for children ages 2 through 11 years. Please always read and follow the label.
The ½ tablet can be returned to the current bottle and stored with the bottle closed.
Children’s TYLENOL® Chewables 160 mg have been introduced to the market at a comparable price point to the 4 oz. Children’s TYLENOL® liquid products.
If you have questions, we recommend that you contact your healthcare provider to review and confirm the strength and dosing of acetaminophen before use.
Children’s TYLENOL® Suspension (Liquid) and Children’s TYLENOL® Chewables differ by dosage form and by available flavors. Both products are safe and effective for use in children ages 2-11 years when used as directed and provide the same doses of acetaminophen when used according to the label.
This is personal preference, or as directed by your healthcare professional. Both the Children’s TYLENOL® Suspension and the Children’s TYLENOL® Chewables are safe and effective for children ages 2-11 years when used as directed.
The Children’s TYLENOL® Chewables Grape and Bubblegum products both have a score, or a “break” line, to indicate the ½ tablet for dosing. Breaking the product in half to achieve the appropriate dose can be done using that score line. Some consumers may use a pill splitter to divide the tablet cleanly along the score line, but Children’s TYLENOL® Chewables should break along the score line just by using your fingers.
The Children’s TYLENOL® Chewables product has a score, or a “break line,” that assists in accurately splitting a tablet in half. You can use your fingers to break the tablet along the line, or if desired, you may use a tool such as a pill cutter to help break the tablet in half.
Children’s TYLENOL® Chewables are entering into the marketplace now and will be available shortly at different retailers. Please continue to check with your local stores for product availability.
Children’s TYLENOL® Chewables is only being sold in 160 mg strength. The lowest labeled dose for Children’s TYLENOL® Chewables has always been 160 mg (which is equivalent to two 80 mg tablets). If your child is under two years or under 24 pounds, please ask your doctor to recommend an appropriate product and dose.
The Children’s TYLENOL® Chewables are appropriate for most children aged 2-11 years. A half tablet of the 160 mg Children’s TYLENOL® Chewable tablet is equivalent to 80 mg. Please always read and follow the label to determine the correct dosing for your child.
This is personal preference, or as directed by your healthcare professional. Both the Children’s TYLENOL® Suspension and the Children’s TYLENOL® Chewables are appropriate for most children ages 2-11 years.
In the lower left of the carton and on the label, the packaging will state the 160 mg strength. Children’s TYLENOL® Chewables includes the brand name “Children’s TYLENOL® Chewables” on the package and is only sold in 160 mg strength. The Children’s TYLENOL® Chewables 160 mg Bubblegum tablets are pink and the Grape tablets are purple. Both are identified by the marking/ imprint on the tablet that says “TY 160” on one side and the word “Half” marked twice on the other side. We recommend that you always keep the tablets in their original containers (bottles) for ready access to the dosing directions and expiration date and to avoid unintended access.
Please check the expiration dates on the bottles. You may continue to use the product as long as it has not expired. Please keep the products in their original bottles—do not combine 2 strengths in one container.
You should always use only one acetaminophen-containing medicine at a time. Always read and follow the label when administering any medicine to your child. Ask your doctor if you have further questions regarding appropriate dosing for your child.
TYLENOL® Extra Strength Coated Tabs FAQ
TYLENOL® Extra Strength Coated Tablets are round, red tablets with a sugar coating. Both products contain the same active ingredient, 500mg of acetaminophen.
Opioids are a class of prescription medications used to treat acute, severe pain. The active ingredient in all over-the-counter single ingredient, TYLENOL® products is acetaminophen. Acetaminophen is not an opioid.
Safety + Dosing
We do not recommend using any products beyond their expiration date. If your product has expired, please contact your local pharmacy to learn about how to properly discard it and obtain a new product.
Yes, if you schedule your doses correctly and take no more than 5 total doses in 24 hours. These products are to be used if you have symptoms. TYLENOL® Daytime products provide daytime relief for your cold and flu symptoms. Do not take TYLENOL® Daytime and Nighttime products at the same time and only use products that treat the symptom you have. Always use TYLENOL® products as directed and read the entire product label before using.
No, TYLENOL® Cold or Sinus products contain a nasal decongestant. Do not use two decongestants at the same time.
As stated on the product label, TYLENOL® products may be taken no sooner than every 4 hours after the last dose. Always use TYLENOL® products as directed and read the product label.
Only TYLENOL® Cold Multi-Symptom Liquid (Nighttime) contains doxylamine succinate, an antihistamine, which may cause marked drowsiness. Ask a doctor or pharmacist before use if you are taking sedatives or tranquilizers. Alcohol, sedatives, and tranquilizers may increase the drowsiness effect. Always use the product as directed and read the label.
TYLENOL® contains acetaminophen. Severe liver damage may occur if you take 3 or more alcoholic drinks every day while using a TYLENOL® product.
The package label of all OTC pain medicines advise consumers to “stop use and ask a doctor if … pain gets worse or lasts more than 10 days…” This warning is necessary so that patients will seek appropriate medical attention if needed.
The safety of TYLENOL® at recommended doses has been established through 50 years of use and scientific investigation; however, if you take too much, you could harm your liver.
In case of overdose, consumers are instructed to get medical help or contact a Poison Control Center right away. (1-800-222-1222). Quick medical attention is critical for adults as well as for children even if no signs or symptoms are noticed.
TYLENOL® should not be used with other products containing acetaminophen.
Ask a doctor or pharmacist before use if you are taking the blood-thinning drug warfarin.
Always read and follow the label.
If you are under a doctor’s care for any serious condition, or are taking any other drugs, you should talk to your doctor if you want to know more or have other questions.
If you are taking any other drugs, including herbal supplements, you should talk to your doctor or pharmacist if you want to know more or have other questions. Always use the product as directed and read the label.
In order to help soothe your cold while taking TYLENOL® Cold products, you should:
- Get lots of rest, especially while you have a fever. Rest helps your body fight illness.
- Drink lots of fluids. Soups and other fluids can help loosen mucus.
- Soothe a sore throat by gargling with warm salt water or try throat sprays or lozenges.
Use of TYLENOL® with other pain relievers (such as aspirin, ibuprofen, naproxen sodium, ketoprofen or prescription pain relievers) is not recommended, unless directed by your doctor.
Do not use TYLENOL® with any other products containing acetaminophen (prescription or nonprescription). If you are not sure whether a drug contains acetaminophen, ask a doctor or pharmacist.
If you are under a doctor’s care for any serious condition, or are taking any other drugs, you should talk to your doctor if you want to know more or have other questions.
No. TYLENOL® Cold and TYLENOL® Sinus caplets should be swallowed whole. Do not crush, chew, or dissolve the caplets in your mouth. Always use the product as directed and read the label.
TYLENOL® Cold and TYLENOL® Sinus products are indicated for adults and children 12 years and older. For children under 12 years, please ask your doctor.
Symptoms + Conditions
TYLENOL® (acetaminophen) is indicated for the reduction of fever and the temporary relief of minor
aches and pains associated with:
- The common cold
- Muscular aches
- Minor pain of arthritis
- Premenstrual and menstrual cramps
Acetaminophen, the active ingredient in TYLENOL®, has not been shown to reduce inflammation.
TYLENOL® (acetaminophen) is not indicated for migraine headaches
Sinus headaches are usually characterized by a throbbing pain in your forehead or behind your eyes that may increase when you lean forward or lie down. You may also experience pressure between your eyes or tenderness in your cheekbones, a sore throat, runny nose or cough. These symptoms may be a result of your nasal passages becoming swollen due to environmental irritants, allergies, or even a cold. As cold and flu symptoms can be very similar, please refer to the following differences:
A cold is characterized by a runny nose, watery eyes, stuffy nose, and congestion, sneezing and coughing. These symptoms build over 48 hours and may last for 3-10 days. Unlike the cold, flu symptoms such as fever and chills appear very quickly and may last for 7-14 days (and may linger for up to 3 weeks). Other symptoms include body aches and pains, weakness and fatigue.
If you are under a doctor’s care for any serious condition, or are taking any other drugs, you should talk to your doctor if you want to know more or have other questions.
Talk to a doctor or pharmacist before use if you have liver disease.
Pregnancy + Children
If you are pregnant or nursing a baby, seek the advice of your healthcare professional before using TYLENOL® or any other medication.
Tylenol NO. 1 – Uses, Side Effects, Interactions
How does this medication work? What will it do for me?
This combination product contains three medications: acetaminophen, codeine, and caffeine.
Acetaminophen belongs to the group of medications called analgesics (pain relievers) and antipyretics (fever reducers).
Codeine belongs to the group of medications called narcotic analgesics.
Caffeine belongs to the group of medications called stimulants.
This combination of medications is used to treat mild-to-moderate pain associated with conditions such as headache, dental pain, muscle pain, painful menstruation, pain following an accident, and pain following operations.
This medication may be available under multiple brand names and/or in several different forms. Any specific brand name of this medication may not be available in all of the forms or approved for all of the conditions discussed here. As well, some forms of this medication may not be used for all of the conditions discussed here.
Your doctor may have suggested this medication for conditions other than those listed in these drug information articles. If you have not discussed this with your doctor or are not sure why you are taking this medication, speak to your doctor. Do not stop taking this medication without consulting your doctor.
Do not give this medication to anyone else, even if they have the same symptoms as you do. It can be harmful for people to take this medication if their doctor has not prescribed it.
What form(s) does this medication come in?
Tylenol No. 1® is no longer being manufactured for sale in Canada. For brands that may still be available, search under acetaminophen – codeine – caffeine. This article is being kept available for reference purposes only. If you are using this medication, speak with your doctor or pharmacist for information about your treatment options.
How should I use this medication?
The usual recommended dose is 1 tablet taken every 4 to 6 hours as required. If 1 tablet is not effective, take 2 tablets at the next dose time. The dose should be adjusted according to the amount of pain experienced. The maximum dose of this medication is 12 tablets in 24 hours. Taking more than 12 tablets (or a maximum of 4,000 mg of acetaminophen) in a 24-hour period may cause severe liver damage, and could be fatal.
This medication may be taken with or without food. Tablets should be swallowed whole. Do not cut, break, crush, chew, or dissolve the tablets, as this may lead to dangerous and potentially fatal side effects.
Many things can affect the dose of a medication that a person needs, such as body weight, other medical conditions, and other medications. If your doctor has recommended a dose different from the ones listed here, do not change the way that you are taking the medication without consulting your doctor.
Acetaminophen should not be taken to relieve pain for more than 5 days or to relieve a fever for more than 3 days, unless directed by a doctor.
It is important to take this medication exactly as prescribed by your doctor. If your doctor has told you to take this medication on a regular basis and you miss a dose, take it as soon as possible and continue with your regular schedule. If it is almost time for your next dose, skip the missed dose and continue with your regular dosing schedule. Do not take a double dose to make up for a missed one. If you are not sure what to do after missing a dose, contact your doctor or pharmacist for advice.
Store this medication at room temperature, protect it from light and moisture, and keep it out of reach of children.
Do not dispose of medications in wastewater (e.g. down the sink or in the toilet) or in household garbage. Ask your pharmacist how to dispose of medications that are no longer needed or have expired.
Who should NOT take this medication?
Do not take this medication if you:
- are allergic to acetaminophen, caffeine, codeine, or any ingredients of the medication
- are overdosed on or intoxicated by alcohol, hypnotics, analgesics, or psychotropic medications
- have mild pain that can be managed with other pain medications
- are 12 years of age or younger
- are 18 years of age or younger and are having or have recently had surgery for removal tonsils or adenoids
- are experiencing acute asthma or other obstructive airway disease
- are experiencing acute respiratory depression
- are taking a monoamine oxidase (MAO) inhibitor (e.g., phenelzine, tranylcypromine) or have taken one in the last 14 days
- have a blockage of the gastrointestinal tract, particularly paralytic ileus
- have a head injury, a brain tumour, or increased pressure inside the head or spinal cord
- have a convulsive (seizure) disorder
- have a suspected abdominal condition that may require surgery
- have severely reduced liver or kidney function
- are a known CYP2D6 ultra-rapid metabolizer (someone who converts codeine into its active metabolite more rapidly and completely)
- are pregnant or breast-feeding, in labour, or delivering
Non-prescription medications containing codeine should not be used for people under 18 years old.
What side effects are possible with this medication?
Many medications can cause side effects. A side effect is an unwanted response to a medication when it is taken in normal doses. Side effects can be mild or severe, temporary or permanent.
The side effects listed below are not experienced by everyone who takes this medication. If you are concerned about side effects, discuss the risks and benefits of this medication with your doctor.
The following side effects have been reported by at least 1% of people taking this medication. Many of these side effects can be managed, and some may go away on their own over time.
Contact your doctor if you experience these side effects and they are severe or bothersome. Your pharmacist may be able to advise you on managing side effects.
- decreased ability or interest in sexual activity
- decreased appetite
- dry mouth
- trouble sleeping
Although most of the side effects listed below don’t happen very often, they could lead to serious problems if you do not seek medical attention.
Check with your doctor as soon as possible if any of the following side effects occur:
- abdominal pain
- dizziness when rising from a lying down or sitting position
- fast, slow, or irregular heartbeat
- mood changes
- restlessnessskin rash
- vision problems
- weakness or difficulty with muscle coordination
Stop taking the medication and seek immediate medical attention if any of the following occur:
- signs of a serious allergic reaction (i.e., abdominal cramps, difficulty breathing, nausea and vomiting, or swelling of the face and throat)
- signs of breathing problems (e.g., shortness of breath, wheezing, irregular or troubled breathing)
- signs of a severe skin reaction such as blistering, peeling, a rash covering a large area of the body, a rash that spreads quickly, or a rash combined with fever or discomfort
- symptoms of a bowel blockage (e. g., abdominal pain, severe constipation, nausea)
- symptoms of overdose (e.g., cold, clammy skin; abnormally slow or weak breathing; severe dizziness; confusion; slow heartbeat; or extreme drowsiness)
- symptoms of serotonin syndrome (e.g., agitation or restlessness, loss of muscle control, muscle twitching, tremor, diarrhea)
Some people may experience side effects other than those listed. Check with your doctor if you notice any symptom that worries you while you are taking this medication.
Are there any other precautions or warnings for this medication?
Before you begin using a medication, be sure to inform your doctor of any medical conditions or allergies you may have, any medications you are taking, whether you are pregnant or breast-feeding, and any other significant facts about your health. These factors may affect how you should use this medication.
HEALTH CANADA ADVISORY
July 31, 2020
Health Canada has issued new information concerning the use of non-prescription pain relief products containing codeine. To read the full Health Canada Advisory, visit Health Canada’s web site at www.hc-sc.gc.ca.
Abdominal conditions: Codeine may make the diagnosis of abdominal conditions more difficult or it may worsen these conditions. If you have an abdominal condition such as inflammatory or obstructive bowel disease, acute cholecystitis, or pancreatitis, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Accidental use: Accidental ingestion or use of this medication by someone for whom it has not been prescribed can lead to a fatal overdose. Children are especially at risk. Keep this medication out of sight and reach of children.
Alcohol and other medications that cause drowsiness: Do not combine this medication with alcohol or other medications (e.g., antidepressants, sleeping pills, anxiety medications) that cause drowsiness since additional drowsiness or suppressed breathing can occur and be dangerous and possibly life-threatening.
Breathing: Codeine can suppress breathing. If you are at risk for breathing difficulties (e.g., if you have asthma or chronic lung disease), discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Constipation: Codeine can be very constipating. Eating a high-fibre diet and following good bowel habits will help to minimize this effect. If you develop constipation easily, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Dependence and withdrawal: This medication contains codeine. Physical dependence, psychological dependence, and abuse have occurred with the use of codeine. People with a history of past or current substance use problems may be at greater risk of developing abuse or addiction while taking this medication. Abuse is not a problem with people who require this medication for pain relief.
If you suddenly stop taking this medication, you may experience withdrawal symptoms such as anxiety, sweating, trouble sleeping, shaking, pain, nausea, tremors, diarrhea, and hallucinations. If you have been taking this medication for a while, it should be stopped gradually as directed by your doctor.
Drowsiness/reduced alertness: This medication may cause drowsiness. Do not drive, operate machinery, or perform other potentially hazardous tasks until you have determined how this medication affects you.
Head injury: If you have a head injury or increased pressure in the head, you may have a higher risk of experiencing side effects (breathing problems) or worsening of your condition while taking this medication. Discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Kidney function: If you have kidney disease or reduced kidney function, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Liver function: Acetaminophen can cause decreased liver function. If you have liver disease or reduced liver function, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed. Taking too much acetaminophen with codeine may cause liver problems.
If you experience symptoms of liver problems such as fatigue, feeling unwell, loss of appetite, nausea, yellowing of the skin or whites of the eyes, dark urine, pale stools, abdominal pain or swelling, and itchy skin, contact your doctor immediately.
Low blood pressure: Codeine may cause low blood pressure or make low blood pressure worse. If you experience severe dizziness, especially when standing from a lying or sitting position, contact your doctor.
Other medical conditions: If you are about to undergo surgery of the biliary tract, approach taking codeine with caution, as it may worsen your condition. Codeine will worsen the effects of acute alcohol intoxication and delirium tremens.
As well, if you have low thyroid (hypothyroidism), Addison’s disease, benign prostatic hypertrophy (enlarged prostate), gallbladder disease, urethral stricture, decreased function of the adrenal glands, or porphyria, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Ultra-rapid codeine metabolizers: Some people process codeine faster and more completely than others due to a genetic variation. This can result in higher-than-expected drug levels in the body, which may result in overdose symptoms and serious or life-threatening effects on breathing. If you are known to be a rapid metabolizer of codeine you should avoid using this medication.
Worsening symptoms: If redness or swelling occurs in the area of pain, if symptoms do not improve or they worsen, or if new symptoms develop (e.g., high fever, rash, itching, persistent headache) while you are taking this medication, contact your doctor as soon as possible. These may be signs of other conditions that require medical attention.
Seizures: This medication may cause seizures. Seizures are more likely to occur when higher doses of this medication are taken. If you have a history of epilepsy or medical conditions that increase the risk of seizures, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Serotonin syndrome: Although rare, severe reactions are possible when codeine is combined with other medications that act on serotonin, such as tricyclic antidepressants and serotonin reuptake inhibitors (medications used to treat depression). Symptoms of a reaction may include muscle rigidity and spasms, difficulty moving, or changes in mental state including delirium and agitation. Coma and death are possible.
If you are taking antidepressants, discuss with your doctor how this medication may affect your medical condition, how your medical condition may affect the dosing and effectiveness of this medication, and whether any special monitoring is needed.
Pregnancy: This medication should not be used during pregnancy unless the benefits outweigh the risks. If you become pregnant while taking this medication, contact your doctor immediately. Infants born to mothers who have been taking codeine for long periods of time may experience dangerous withdrawal symptoms at birth.
Breast-feeding: Acetaminophen, codeine, and caffeine pass into breast milk. Some of the codeine dose is converted into morphine by the body, once it has been taken. For some people, this change happens much faster than for others. If this happens to a nursing mother, the baby is at risk of receiving a morphine overdose through the breast milk. If you are breast-feeding and are taking this medication, it may affect your baby. Talk to your doctor about whether you should continue breast-feeding.
Children: The safety and effectiveness of using this medication have not been established for children under 12 years old. Medications containing codeine should not be given to people under 18 years old for pain management after surgery to remove the tonsils and or adenoids.
Non-prescription products containing codeine should not be used by people under 18 years old. Recent evidence shows that young people who use opioids, including codeine, may be more likely to have problems with the misuse of medications and other substances later in life.
Seniors: Seniors who take this medication may be more likely to experience side effects or worsening of preexisting medical conditions.
What other drugs could interact with this medication?
There may be an interaction between acetaminophen – codeine – caffeine and any of the following:
- abiraterone acetate
- amphetamines (e.g., dextroamphetamine, lisdexamfetamine)
- antihistamines (e.g., cetirizine, diphenhydramine, hydroxyzine, loratadine)
- antipsychotics (e.g., chlorpromazine, clozapine, haloperidol, olanzapine, quetiapine, risperidone)
- azole antifungals (e.g. fluconazole, ketoconazole, voriconazole)
- barbiturates (e.g., butalbital, pentobarbital, phenobarbital)
- benzodiazepines (e.g., alprazolam, diazepam, lorazepam)
- chloral hydrate
- diuretics (water pills; e. g., furosemide, hydrochlorothiazide, triamterene)
- general anaesthetics (medications used to put people to sleep before surgery)
- grapefruit juice
- HIV protease inhibitors (e.g., atazanavir, darunavir, lopinavir, ritonavir)
- kava kava
- lumacaftor and ivacaftor
- macrolide antibiotics (e.g., clarithromycin, erythromycin)
- magnesium sulfatemethadone
- methylene blue
- monoamine oxidase (MAO) inhibitors (e.g., moclobemide, phenelzine, selegiline, tranylcypromine)
- muscle relaxants (e.g., baclofen, cyclobenzaprine, methocarbamol, orphenadrine)
- other narcotic pain relievers (e. g., fentanyl, hydrocodone, morphine)
- other products containing acetaminophen, caffeine, or codeine
- St. John’s wort
- seizure medications (e.g., carbamazepine, clobazam, levetiracetam, phenobarbital, phenytoin, primidone, topiramate, valproic acid, zonisamide)
- selective serotonin reuptake inhibitors (SSRIs; e.g., citalopram, fluoxetine, paroxetine, sertraline)
- serotonin/norepinephrine reuptake inhibitors (SNRIs; e.g., desvenlafaxine, duloxetine, venlafaxine)
- somatostatin analogs (e.g., lanreotide, octreotide, pasireotide)
- tricyclic antidepressants (e. g., amitriptyline, clomipramine, desipramine, trimipramine)
- “triptan” migraine medications (e.g., rizatriptan, sumatriptan)
- tyrosine kinase inhibitors (e.g., dasatinib, imatinib, nilotinib)
If you are taking any of these medications, speak with your doctor or pharmacist. Depending on your specific circumstances, your doctor may want you to:
- stop taking one of the medications,
- change one of the medications to another,
- change how you are taking one or both of the medications, or
- leave everything as is.
An interaction between two medications does not always mean that you must stop taking one of them. Speak to your doctor about how any drug interactions are being managed or should be managed.
Medications other than those listed above may interact with this medication. Tell your doctor or prescriber about all prescription, over-the-counter (non-prescription), and herbal medications you are taking. Also tell them about any supplements you take. Since caffeine, alcohol, the nicotine from cigarettes, or street drugs can affect the action of many medications, you should let your prescriber know if you use them.
All material copyright MediResource Inc. 1996 – 2023. Terms and conditions of use. The contents herein are for informational purposes only. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Source: www.medbroadcast.com/drug/getdrug/Tylenol-NO-1
Acetaminophen, Caffeine, and Codeine | Memorial Sloan Kettering Cancer Center
Provided by Lexicomp ® , this document contains all the information you need to know about this medicine, including indications, directions for use, side effects, and when your healthcare provider should be contacted.
Brand names: Canada
Atasol-15 [DSC]; TEVA-Lenoltec No. 1; TEVA-Lenoltec No. 2; TEVA-Lenoltec No 3; Triatec-8 Forte [DSC]; Tylenol #2 [DSC]; Tylenol #3 [DSC]; Wampole-Acetaminophen/Cod/Caff [DSC]
- This drug is a strong pain reliever that can be habit-forming, abused or misused. Misuse or abuse of this drug can lead to overdose and death. Consult with your doctor.
- You will be closely monitored to avoid misuse, abuse, or dependence on this drug.
- This drug can cause very bad and sometimes deadly breathing problems. Call your doctor right away if breathing is slow, shallow, or difficult.
- The risk of serious and sometimes deadly respiratory problems may be increased when this drug is started or the dose is increased.
- Even one dose of this drug, taken by another person or by mistake, can be deadly, especially in children. If this drug has been taken by another person or by mistake, get medical help right away.
- Keep all medicines in a safe place. Keep all medicines out of the reach of children and pets.
- This medicine contains acetaminophen. During the use of acetaminophen, liver disorders were recorded. In some cases, these disorders have required liver transplantation or have resulted in death. The majority of liver problems occurred in patients taking more than 4,000 milligrams (mg) of acetaminophen per day. Often, patients used not 1, but several drugs containing acetaminophen.
- This drug contains an opioid. Serious side effects have occurred when using opioids with benzodiazepines, alcohol, marijuana, or other forms of cannabis, as well as prescription or over-the-counter drugs that can cause drowsiness or slow action. These effects include slow or labored breathing and death. Benzodiazepines include drugs such as alprazolam, diazepam, and lorazepam. Benzodiazepines can be used to treat many health conditions such as anxiety, sleep disorders, or seizures. If you have any questions, please consult your doctor.
- Many drugs interact with this drug and may increase the risk of side effects such as life-threatening breathing problems. Check with your doctor and pharmacist to make sure it is safe to use this drug with all your other drugs.
- Do not take with alcohol or products containing alcohol. Dangerous, sometimes deadly, effects may develop.
- Seek immediate medical attention if you feel very drowsy, severely dizzy, or if you lose consciousness. Caregivers or others should seek immediate medical attention if the patient does not respond, does not respond, or does not respond in the usual way, or if he sleeps and does not wake up.
- Long-term use of this drug during pregnancy may cause withdrawal symptoms in the newborn. This can be life threatening. Consult your doctor.
What is this drug used for?
- Used to relieve pain.
What should I tell my doctor BEFORE taking this drug?
- If you have an allergy to this drug, any of its ingredients, other drugs, foods or substances. Tell your doctor about your allergies and how they have manifested.
- If you have any of the following health conditions: Lung or breathing problems such as asthma, shortness of breath, or sleep apnea; high levels of carbon dioxide in the blood; gastrointestinal obstruction or narrowing.
- If you have any of the following health problems: heart disease, kidney disease, or liver disease.
- If you have any of the following health conditions: abdominal pain, appendicitis, or pancreatitis.
- If you have recently drunk large amounts of alcohol or taken a drug that slows your reaction, such as phenobarbital or certain pain medications, such as oxycodone.
- If you have seizures.
- If you currently have alcohol withdrawal.
- If you have a health problem or are taking a drug that causes drowsiness.
- If you have recently suffered a head or brain injury, or if you have recently developed a tumor or increased intracranial pressure.
- If you are giving birth.
- If you have taken medications for depression or Parkinson’s disease in the past 14 days. These include isocarboxazid, phenelzine, tranylcypromine, selegiline, or rasagiline. An episode of very high blood pressure may occur.
- If you are taking any of the following drugs: buprenorphine, butorphanol, linezolid, methylene blue, nalbuphine, or pentazocine.
- If your doctor has told you that your body metabolizes certain drugs faster.
- If you are breastfeeding. Do not breastfeed while taking this drug.
- If the patient is a child Do not give this drug to a child.
This list of drugs and conditions that may interact with this drug is not exhaustive.
Tell your doctor and pharmacist about all medicines you take (both prescription and over-the-counter, natural products and vitamins) and any health problems you have. You need to make sure that this drug is safe for your conditions and in combination with other drugs you are already taking. Do not start or stop taking any drug or change the dosage without your doctor’s advice.
What do I need to know or do while taking this drug?
- Tell all your health care workers that you are taking this drug. These are doctors, nurses, pharmacists and dentists.
- It is not recommended to use other medicines containing acetaminophen. Carefully study the instructions for medicines. Taking acetaminophen in excessive amounts can lead to liver problems.
- Follow the instructions exactly. Do not exceed your daily dose of acetaminophen. If you are not sure what your daily dose of acetaminophen is, ask your doctor or pharmacist for it. Some people may take this drug in doses up to 4,000 milligrams (mg) per day as directed by their doctor. Some patients (eg, those with liver disease and children) require a dose reduction of acetaminophen. If you have exceeded your daily dose of acetaminophen, contact your doctor immediately, even if you do not feel worse.
- Avoid driving and other activities that require increased attention until you see how this drug affects you.
- To reduce the risk of dizziness or loss of consciousness, get up slowly from a lying or sitting position. Walking up and down stairs should be done with care.
- Long-term or regular use of opioid medications like this can lead to addiction. Reducing the dose or stopping this drug suddenly can cause a serious risk of withdrawal reactions or other serious problems. Talk to your doctor before reducing your dose or stopping this drug. You must follow the doctor’s instructions. Tell your doctor if you have severe pain, mood changes, suicidal thoughts, or any other side effects.
- This drug may affect the results of some lab tests. Tell all your health care workers and laboratory staff that you are taking this drug.
- Long-term use of an opioid medicine can lead to a decrease in the level of sex hormones. If you have a decreased interest in sex, fertility problems, no menstruation, or problems with ejaculation, see your doctor.
- This drug may increase the risk of seizures in some people, including people who have had seizures in the past. Talk to your doctor to find out if your risk of seizures is increased with this drug.
- Limit caffeine (such as tea, coffee, and cola) and chocolate. When taken with this drug, it can cause nervousness, tremors, and tachycardia.
- Taking opioids like this can cause a rare but severe adrenal disorder. If you feel very tired or weak, pass out, or have severe dizziness, severe nausea, vomiting, or loss of appetite, call your healthcare provider right away.
- If you are 65 years of age or older, use this drug with caution. You may experience more side effects.
- Children may have a higher risk of very serious side effects. This risk may be more likely in children with respiratory failure. Some children have experienced life-threatening respiratory problems when using codeine. Consult your doctor.
- When used during pregnancy, the drug may have a harmful effect on the fetus. If you are pregnant or become pregnant while taking this drug, call your doctor right away.
What side effects should I report to my doctor immediately?
WARNING. In rare cases, this drug can cause serious and sometimes deadly side effects in some patients. Contact your doctor or seek medical attention right away if you have any of the following signs or symptoms that may be associated with serious side effects:
- Signs of an allergic reaction, such as rash, hives, itching, red and swollen skin with blisters or peeling, possibly accompanied by fever, wheezing or wheezing, tightness in the chest or throat, difficulty breathing, swallowing or speaking, unusual hoarseness, swelling in the mouth, face, lips, tongue or throat.
- Signs of liver problems such as dark urine, fatigue, lack of appetite, nausea or abdominal pain, light-colored stools, vomiting, yellowing of the skin or eyes.
- Labored, slow or shallow breathing.
- Noisy breathing.
- Severe dizziness or fainting.
- Confusion of consciousness.
- Severe constipation or abdominal pain. These may be signs of a severe bowel disorder.
- Difficulty urinating or a change in the amount of urine produced.
- Mood changes.
- Hallucinations (a person sees or hears something that is not in reality).
- Vision change.
- High fever, chills, or sore throat.
- Any unexplained bruising or bleeding.
- With problems in controlling body movements.
- Feeling of abnormal heartbeat.
- Possible severe skin reaction (Stevens-Johnson syndrome/toxic epidermal necrolysis). This can lead to severe health problems, which can be permanent, and sometimes death. Seek immediate medical attention if you experience symptoms such as redness, swelling of the skin with blistering or peeling (with or without fever), redness or irritation of the eyes, and sores in the mouth, throat, nose, or eyes.
- When this drug is taken with certain other drugs, a bad and sometimes deadly condition called serotonin syndrome can develop. Call your doctor right away if you experience agitation, balance problems, confusion, hallucinations, high fever, tachycardia or abnormal heart rhythms, flushing, muscle twitching or stiffness, seizures, tremors or tremors, excessive sweating, severe diarrhea, nausea or vomiting , severe headache.
What are some other side effects of this drug?
Any medicine can have side effects. However, for many people, side effects are either minor or non-existent. Contact your doctor or seek medical attention if these or any other side effects bother you or do not go away:
- Feeling dizzy or sleepy.
- Nausea or vomiting.
- Pain in the intestines.
- Decreased appetite.
- Dry mouth.
- Excessive sweating.
- Sleep disorders.
- Nervous tension and agitation.
This list of possible side effects is not exhaustive. If you have any questions about side effects, please contact your doctor. Talk to your doctor about side effects.
You can report side effects to the National Health Board.
You can report side effects to the FDA at 1-800-332-1088. You can also report side effects at https://www.fda.gov/medwatch.
What is the best way to take this drug?
Use this drug as directed by your doctor. Read all the information provided to you. Strictly follow all instructions.
- Take with or without food. Take with food if medicine causes nausea.
- Swallow whole. Do not chew, break or dissolve.
- Do not take the drug in higher doses than prescribed by your doctor. Taking more than the prescribed amount of the drug increases the risk of serious side effects.
- Do not take this drug for longer than the length of time your doctor has prescribed.
- If this drug is taken for a long time or at high doses, its effectiveness may be reduced and a higher dose may be needed to achieve the same effect. The so-called tolerance to the drug develops. Talk to your doctor if this drug stops working as you want. Do not take the drug in higher doses than prescribed by your doctor.
- Do not take this drug with other strong pain medications or if you are using a pain patch without talking to your doctor first.
What if I miss a dose of a drug?
- If you take the drug regularly, take the missed dose as soon as you can.
- If it’s time for your next dose, don’t take the missed dose and then go back to your regular dosing schedule.
- Do not take 2 doses or an additional dose at the same time.
- In most cases, this drug is used as needed. Do not take the drug more often than prescribed by your doctor.
How do I store and/or discard this drug?
- Store at room temperature, protected from light. Store in a dry place. Do not store in the bathroom.
- The lid must be tightly closed.
- Keep this medicine in a protected place out of sight and reach of children and out of the reach of other people. A box or room that is locked with a key can act as a secure storage place for the drug. Keep all medicines out of the reach of pets.
- Dispose of unused or expired drugs. Do not empty into a toilet or sewer unless instructed to do so. If you have any questions about disposing of medicines, ask your pharmacist. Drug disposal programs may be in place in your area.
General information about medicines
- If your health does not improve or even worsens, see your doctor.
- Do not give your medicine to anyone and do not take other people’s medicines.
- Some medicines may come with other patient information leaflets. If you have any questions about this drug, talk with your doctor, nurse, pharmacist, or other health care professional.
- Some medicines may come with other patient information leaflets. Check with your pharmacist. If you have any questions about this drug, talk with your doctor, nurse, pharmacist, or other health care professional.
- If you think you have overdosed, call a poison control center or get medical help right away. Be prepared to tell or show what drug you took, how much, and when it happened.
Consumer Use of Information and Limitation of Liability
Last revision date
© UpToDate, Inc. and its affiliates and/or licensors, 2023. All rights reserved.
Date last updated
Monday, December 12, 2022
decrease in positive emotions in life / Habr
Time to read
Popular Science Health
Ohio University researchers found that paracetamol-based drugs have a side effect on patients, reducing the share of positive emotions. The research method was simple. Volunteers were asked to take medication, which turned out to be either a placebo or contained paracetamol, and were shown a series of photographs with different subjects. Some photographs were supposed to evoke positive emotions, while others, on the contrary, had a negative effect on the emotional state. It turned out that volunteers who took paracetamol pills rated their positive and negative emotions not as strongly as those who took placebo.
Tylenol, a paracetamol-based pain reliever, has been used in the US for more than 70 years, but this is the first time such a clinical effect has been observed. In total, paracetamol is used in more than 600 different medicines, and about 52 million American adults use it every week.
The study involved 82 Ohio University students who were divided into two groups. For the experiment, the authors selected 40 photographs from the International Affective Picture System (IAPS) database, which are commonly used in this kind of medical research. The photographs were selected in such a way that they could be assessed as extremely negative (starving children), neutral and positive (children with cats). Volunteers took a 1000 mgm dose of some substance, which was either paracetamol or a similar looking placebo, and waited 60 minutes for the drug to take effect.
Each photo was asked to rate on a scale from -5 to +5 according to its subject: whether the volunteer considers it negative or positive. The same photo was then asked to be rated on a scale of 0 to 10 according to how strong an emotional impact it had. After processing the results of the study, it turned out that those who took paracetamol rated most of the photos as generally neutral, and the strength of their emotional experience was less than that of those who took placebo. The average emotional score given by those who took the harmless powder was 6.76. At the same time, volunteers taking paracetamol rated them at 5.85.
The dystopian film Equilibrium describes a totalitarian society after World War III.